Hail, Benton
- When
- May 18, 12:37 PM CST to 12:42 PM CST
- Where
- Benton County, Fowler
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.617, -87.317
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 18, 11:45 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1245 PM CDT TUE MAY 18 2004 .AVIATION DISCUSSION FOR 18Z TAFS... LIFR CONDITIONS CONTINUE IN A BAND ALONG AND BHD LAKE ENHANCED COLD FRONT. AT 1730 Z...THIS FRONT WAS LOCATED W OF RFD...NR KFEP-TO NR KPNT. LIFR CIGS TO LIFT INTO LOWER END OF MVFR RANGE FROM NE TO SW DURG ERLY AFTN. MORE SUBSTANTIAL LIFTING IN CIG BASE EXPECTED LATER THIS AFTN OR MORE LIKELY ERLY THIS EVENING AS FRONT SAGS FUTHER TO S OF TERMINAL AREA AND DUE TO EFFECTS OF CONTINUED LO LVL DRYING. WINDS HAVE SHIFTED TO 020-060 DEG...AND SHOULD REMAIN FROM THIS GENERAL DIRECTION THROUGH THE AFTN AS SFC HIGH BUILDS ACROSS UPPER LAKES. AS HI PRES CONTS TO MOVE OFF TO E OVERNGT AND ERLY WED...LGT WINDS...GENLY UNDER 10 KTS...WILL GRDLY TURN MORE ELY TO ESELY. VIS IN IMMEDIATE POST FRONTAL ZONE STILL IN 1-3 SM RANGE DUE TO FOG...BUT THIS WILL QUICKLY BE IMPROVING...IF IT HASNT ALREADY...TO UNRESTRICTED ACRS ENTR AREA BY 20Z. SHWRS AND TSTMS DVLPG OVR CNTRL IL ARE FCST...FOR THE MOST PART... TO DSIPT AS THEY ENCOUNTER MORE STABLE AIR OVR NERN IL AND EXTRM NWRN IN. PROVIDED LOW LEVEL DRYING OCCURS AS EXPECTED LATER TODAY...ONLY HIGH CLDS FOR LATER PORTION OF TAFS...THOUGH WILL HAVE TO MONITOR FOR BR/HZ IN LATER ISSUANCES. MERZLOCK && .PRELIMINARY DISCUSSION FOR MORNING ZONES/GRIDS: AT 11P FRONT NR MKE-MKIL-MKC SAGGING S. LN TS IMMEDIATELY ALONG THE FRONT MOVG E WITH BACK EDGE OVER E IA. LINE IN RIGHT ENTRANCE REGION OF JET PASSING TO OUR N. VAPOR PIC WOUD SEEM TO INDICATE VORT LOBE OVER ABOUT C IA PUSHING THE TS LINE EAST. RELIATIVEY FAST FLOW OVER N U.S. AND MODELS HAVE VERY NOISY 500 PATTERN. LOOKS LIKE THE VORT EARLY THIS MORNING AND THEN ANOTHER LAKE TONIGHT FOR S COUNTIES. LOOKS LIKE AFTER TODAY RIDGE MOVES OVERHEAD AS FLOW DRIFTS BACK N TO BORDER. THEN ANOTHER SYSTEM MOVES THRU FLOW ON THURSDAY TO N OF AREA. MAIN THING IS GRADUALLY BUILDING OF 588 HEIGHT LN OVER S MIDWEST ON THURSDAY INDICATING BUILDING HEAT TO S. LOOKS LIKE POTENTIAL VERY STORMY RING OF FIRE PATTERN TO SETUP OVERHEAD ON N FRINGE OF THIS RIDGE THURSDAY AFTERNOON INTO FRIDAY NIGHT BEFORE GENERAL TROF FROM W MOVES IN OVER WEEKEND. MODELS INDICATE VERY UNSTABLE AIRMASS OVERHEAD BEGINING THURSDAY AFTERNOON. ALL MODELS LOOK LITTLE SLOW ON RH PATTERN AT 06Z SO WILL SPEED THINGS UP IN FORECAST. WILL TRND TOWARD FASTER ETA RATHER THAN THE GFS. FLOOD WATCH WILL BE CANCELLED AS LOOKS LIKE HEAVY TS TO BE OUT OF WATCH AREA BY 4 AM ZONE TIME. EXISTING FLOOD WARNINGS WILL STILL RUN TIL EXPIRATION AS THERE STIL WILL BE LEFT OVER WATER TO CONTEND WITH. TEMPERATURES WILL BE MAJOR CHALLANGE NEXT FEW DAYS AS FRONT MOVES BACK AND FORTH OVER AREA AND ALSO OUTFLOW BOUNDRIES TO MESS THINGS UP. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1230 PM CDT TUE MAY 18 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-191100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 1230 PM CDT TUE MAY 18 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM CDT FOR FORD...IROQUOIS...AND LIVINGSTON COUNTIES IN ILLINOIS ALONG WITH BENTON....JASPER...AND NEWTON COUNTIES IN NORTHWEST INDIANA. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS THE WATCH AREA. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS THIS AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAVY RAIN ALL AREAS LATE TOMORROW AFTERNOON THROUGH FRIDAY NIGHT. TODAYS COLD FRONT WILL MOVE BACK AS A WARM FRONT LATE TOMORROW AND THEN WOBBLE AROUND THROUGH FRIDAY NIGHT. A VERY UNSTABLE AND HUMID AIRMASS ALONG AND SOUTH OF THE FRONT WILL LEAD TO THE POSSIBILITY OF SEVERAL PERIODS OF SEVERE STORMS AND HEAVY RAINS BEGINNING LATE TOMORROW AND THEN CONTINUING INTO FRIDAY NIGHT. MORE STORMS POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-191100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 1230 PM CDT TUE MAY 18 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE LATE TOMORROW INTO FRIDAY NIGHT. MORE STORMS POSSIBLE SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) NDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1256 PM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 2 N MUNDELEIN 42.30N 88.00W
05/18/2004 LAKE IL EMERGENCY MNGR
ROUTE 45 CLOSED DUE TO HIGH WATER AT 137 BRIDGE.
1010 PM TSTM WND DMG POPLAR GROVE 42.37N 88.82W
05/17/2004 BOONE IL COUNTY OFFICIAL
LARGE TREE LIMBS DOWN.
1010 PM HAIL POPLAR GROVE 42.37N 88.82W
05/17/2004 0.75 INCH BOONE IL BROADCAST MEDIA
&&
ALLSOPPThe Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
6 hail. Local standard time, as filed.
Hail damaged a spotter's vehicle.
Reported on the west side of Kentland.
Hail damaged barns and storage buildings in a rural farming area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397549, 5397547, 5397548, 5397546, 5397545, 5397544.